Image default
Healthline Physical Health

What to know about Extravasation?

When a healthcare professional administers a drug through a venous cannula, there is a small risk of the solution leaking out of the veins and into the surrounding tissue.
If the medication is a vesicant drug — meaning that it has the potential to cause tissue damage through blistering and ulceration — doctors call this complication extravasation. Vesicants include severalTrusted Source chemotherapy drugs.
Extravasation may occur if the administration of the drug is too quick, the medication is very acidic or basic, or there is an obstruction in the intravenous (IV) line.
The symptoms of extravasation include a painful stinging or burning sensation, swelling, and skin discoloration.
Read on to learn more about extravasation, its causes, and how doctors treat it.

How serious is extravasation?

The severity of extravasation depends on how much medication has entered the surrounding tissue and how strongly the tissue reacts to the medication. Very severe cases of extravasation could resultTrusted Source in the loss of limb tissue or function.
Doctors use four grades to indicate the severity of extravasation.

Grade one

Grade one is a mild case of extravasation, and the symptoms include:
  • discomfort or pain around the needle site
  • medication not passing through the cannula as easily
  • a minimal amount of swelling without skin discoloration

Grade two

Grade two is more serious than grade one and involves additional symptoms, such as:
  • slightly more pain around the needle site
  • medication flowing more slowly through the cannula
  • mild swelling
  • slight redness

Grade three

If a person is showing signs of grade three extravasation, they should call a doctor or nurse immediately.
Symptoms include:
  • strong pain around the needle site
  • blocked canula
  • swelling
  • skin paler or more gray than usual, with or without nearby discoloration
Pallor can be difficult to detect in dark skin, so healthcare professionals may check the eyes, palms, and nail beds for signs of discoloration.

Grade four

A person should alert the medical team immediately if they notice the following symptoms:
  • intense pain around the injection or needle site
  • prominent swelling
  • patches of paler skin that are cool to the touch, possibly with areas of darker-than-usual skin nearby
  • blistering
……………………. ……………………. Continue Reading ……………………. ……………………. 

Related posts

Dreams and nightmares: What are they?

knowledgeisle

Why is my sex drive so high?

knowledgeisle

Technology addiction – how should it be treated?

knowledgeisle

Leave a Comment